Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Midland/Odessa, TX

April 3, 2019

NWS Midland/Odessa, TX issued this red flag warning at Apr 3, 2019, 3:51 AM MDT. It took effect at Apr 3, 2019, 8:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2019, 3:51 AM MDT (09:51 UTC)
In effect from
Apr 3, 2019, 8:00 AM MDT
Expired
Apr 3, 2019, 10:00 PM MDT
In force
14 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

689 
WWUS84 KMAF 030951
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
451 AM CDT Wed Apr 3 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS 
MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND 
HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE, DAVIS, AND 
APACHE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, REEVES COUNTY 
AND THE UPPER TRANS PECOS, AND VAN HORN AND THE HIGHWAY 54 
CORRIDOR...

.Critical fire weather conditions are expected today and this
evening across Southeastern New Mexico and areas south as far 
as the Davis and Apache Mountains. Southwest to west 20 ft winds 
will increase as an upper-level disturbance passes through the 
region. Combined with unseasonably warm temperatures, consequent 
low relative humidity, and cured fuels, potential for fire 
growth will increase. 

NMZ114-115-TXZ057-058-074-258-040400-
/O.UPG.KMAF.FW.A.0005.190403T1400Z-190404T0200Z/
/O.NEW.KMAF.FW.W.0005.190403T1400Z-190404T0400Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
451 AM CDT Wed Apr 3 2019 /351 AM MDT Wed Apr 3 2019/

...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS 
MORNING TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND 
HIGH TO EXTREME FIRE DANGER...

* WIND...Mountains...West 20 to 25 mph increasing to 30 to 40 mph
  in the afternoon.  Plains...Southwest 20 to 25 mph.  

* HUMIDITY...8% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase 
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 3:03 AM MDT, 48 minutes earlier.

Area forecast discussion, Apr 3, 3:03 AM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
403 AM CDT Wed Apr 3 2019

.DISCUSSION...

An upper trough will begin moving over the region today with the
base of the trough moving over the CWA. This will contribute to
higher winds aloft mixing down to the surface. High winds are
expected in the Guadalupe Mountains this afternoon and early
evening. It is expected to be a low end high wind event since winds
at 700 mb are only going to be 35 to 40 kts. Winds in the
surrounding plains will be gusty and may approach wind advisory
conditions for southeast New Mexico and the Van Horn area. These
southwest to west winds will contribute to compressional warming
with high temperatures mostly in the 80s this afternoon.

The previously mentioned upper trough will move east Thursday with
temperatures warming up into the 80s across most of the area.
Another upper trough will begin moving over the region on Friday
with a dryline developing across the far eastern CWA. Models are
showing storms developing along this dryline Friday evening into
Friday night, although timing and coverage differs among the models.
Storms may linger across the area into Saturday but are expected to
be east of the area by Saturday evening as the dryline moves east.
This upper trough will move east of the region and another one will
approach the area around mid week. Temperatures are expected to
mainly be in the 70s and 80s for most of the area through Monday. A
warm up is expected on Tuesday with highs in the 80s and 90s. The
warm up will continue into next Wednesday with Midland expected
to reach 90 degrees. No precipitation is expected in the extended
forecast.

.FIRE WEATHER...

WV imagery shows an upper trough approaching the Four Corners, and
is forecast to move thru West Texas and Southeast New Mexico this
afternoon/evening.  Leeside troughing on the Front Range ahead of
this feature will veer and increase 20' winds to the SW this
afternoon, reaching critical criteria over the Guadalupes, SE NM.
Current sfc obs show poor RH recovery over the higher terrain
tonight, so RH of 15% or less will be reached early under a LLTR and
unseasonably warm temperatures.  The only fly in the ointment is
ERCs, which are forecast to remain in the 25-50th percentile over
most of the area. All ERCs remain below-normal except the Southern
Plains PSA, which is normal.  That said, RFTIs of 5-6 are still
forecast over the area currently in the watch, and lwr elsewhere.
This could be covered w/either a RFD or a warning.  However, given
cured fuels and windy conditions area-wide today, we're opting to
upgrade the watch to a warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  51  81  53 /   0   0   0   0
Carlsbad                       81  48  81  50 /   0   0   0   0
Dryden                         82  57  89  57 /   0  10   0   0
Fort Stockton                  85  54  84  54 /   0   0   0   0
Guadalupe Pass                 72  48  73  50 /   0   0   0   0
Hobbs                          78  46  78  48 /   0   0   0   0
Marfa                          77  42  77  42 /   0   0   0   0
Midland Intl Airport           82  51  82  54 /   0   0   0   0
Odessa                         82  51  81  54 /   0   0   0   0
Wink                           84  48  84  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 8 AM this morning to 10 PM MDT this
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Warning from 11 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 11 PM
     CDT /10 PM MDT/ this evening for Davis/Apache Mountains
     Area-Guadalupe Mountains-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

44/80
Hazardous weather outlook, Apr 3, 3:47 AM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
447 AM CDT Wed Apr 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
447 AM CDT Wed Apr 3 2019 /347 AM MDT Wed Apr 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today and this evening
in the Guadalupe, Davis, and Apache Mountains, Southeast New Mexico
plains, Van Horn and the Highway 54 Corridor, and Reeves County and
the upper Trans Pecos. A Red Flag Warning is in effect.  Near-
critical fire weather conditions are expected elsewhere.

High winds are expected in the Guadalupe and Delaware Mountains
today through early this evening.  A High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:05 AM MDTHigh Wind WarningMAFEddy17 hr

Nearby

Red Flag Warnings in New Mexico, 2019Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.